Women taking drugs called bisphosphonates for the treatment of osteoporosis, or brittle bones, may safely be able to stop taking their pills for a few years, provided they are not at high risk for fractures of the backbones.
Dennis Black, a researcher at the University of California, San Francisco, says that while there may be no medical reason to discontinue treatment, some women may wish to stop taking bisphosphonates for reasons of cost and convenience. “Typically, women in this (postmenopausal) age group are taking multiple medications,” Black says. “So one less thing to take would be more convenient.”
Black and his colleagues studied more than 1,000 postmenopausal women who participated in a five-year study of a bisphosphonate called alendronate, which is sold in Canada under the brand name Fosamax and in various generic forms.
Women who continued treatment for another five years had a lower risk for fractures of the vertebra, or backbones, but there was no difference in risk for fractures of other bones, such as the hip, between women who continued taking alendronate and those who stopped the drug.
“It was clear that there is a benefit (of continued treatment) in terms of … vertebral fractures,” Black says. “So I think we certainly recommend that women who have a high risk of severe vertebral fracture should definitely continue — and that would be women who have a history of multiple vertebral fractures, or who have had a recent vertebral fracture, or perhaps women with extremely low (bone density in the lower back).”
At the other end of the spectrum, women at lower risk — those with no existing vertebral fracture, or those whose bone density is only moderately low — are good candidates to discontinue treatment for a few years, Black says. “And then there’s the big group in the middle. Clinicians need to make a judgment call about whether they should continue.”
Black says the study also allays concerns that long-term bisphosphonate use might actually be bad for the bones. “This study really showed there was no evidence of that.”